Arkansas, 2006

Hail and Damaging Winds in Arkansas, March 9, 2006

March 9, 2006 · NWS TSA · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 1:07 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 9, 1:07 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
107 PM CST THU MAR 9 2006

.MESOSCALE UPDATE...
ONGOING SEVERE STORMS MOVING INTO EAST CENTRAL OKLAHOMA ARE
OPERATING WITHIN AN UNSTABLE ENVIRONMENT /LI MINUS 2 TO MINUS 4/ AND
INTENSE DEEP LAYER SHEAR /0-6KM > 70KT/.  WIND FIELDS ARE SHOWING A
WIDE RANGE IN POTENTIAL STORM RELATIVE HELICITIES WITH ONLY MINOR
ADJUSTMENTS TO THE STORM MOTION INPUT.  THESE HELICITIES NOT ONLY
SHOW LARGE VARIABILITY...BUT ALSO VARY BETWEEN NEGATIVE AND
POSITIVE.  THE INTENSITY OF THE DEEP LAYER SHEAR IS MORE THAN
ADEQUATE TO SUPPORT MESOCYCLONES EVIDENT IN CURRENT RADAR
IMAGERY...WHICH WILL ONLY FURTHER SUPPORT THE POTENTIAL FOR LARGE
HAIL.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1
Hazardous weather outlook, Mar 9, 12:50 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CST THU MAR 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CST THU MAR 9 2006

...LARGE HAIL POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EAST OF A SILOAM SPRINGS TO MCALESTER LINE.
	ONSET...ONGOING...ENDING BY MID EVENING.

	AREA AT GREATEST RISK...ALONG THE INTERSTATE 40 CORRIDOR.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHEAST OKLAHOMA...AND WILL
LIKELY EXPAND INTO NORTHWEST ARKANSAS THROUGH THE AFTERNOON. LARGE
HAIL IS POSSIBLE WITH THESE THUNDERSTORMS...WITH UP TO GOLFBALL
SIZE LIKELY. THESE STORMS WILL LIKELY BEGIN TO WEAKEN SOON AFTER
SUNSET...WITH AN ASSOCIATED DECREASE IN THE SEVERE WEATHER RISK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS EAST CENTRAL OKLAHOMA...AND
NORTHWEST ARKANSAS THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
FIRE WEATHER CONCERNS RETURN BY FRIDAY AS TEMPERATURES ARE EXPECTED
TO WARM BACK INTO THE 70S WHILE SOUTH TO SOUTHEASTERLY WINDS
INCREASE.

THUNDERSTORM CHANCES RETURN BY THIS WEEKEND AS A SURFACE BOUNDARY
REMAINS NEAR THE REGION AND AN UPPER LEVEL SYSTEM APPROACHES FROM
THE WEST. THE BEST CHANCES OF THUNDER APPEAR TO BE OVER FAR EASTERN
OKLAHOMA AND WESTERN ARKANSAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD STAY TUNED TO THE LATEST FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 9, 12:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1252 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             2 NE ENTERPRISE         35.25N 95.35W
03/09/2006  E1.00 INCH       HASKELL            OK   PUBLIC

            MID WAY BETWEEN ENTERPRISE AND WHITEFIELD

&&

MEB
Local storm report, Mar 9, 1:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
111 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             3 E CANADIAN            35.18N 95.60W
03/09/2006  E0.75 INCH       PITTSBURG          OK   TRAINED SPOTTER

            DIME SIZE HAIL COVERED THE GROUND

&&

MEB
Local storm report, Mar 9, 1:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
114 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             TAMAHA                  35.40N 94.98W
03/09/2006  E0.75 INCH       HASKELL            OK   TRAINED SPOTTER

            COVERING THE GROUND

&&

MEB
Local storm report, Mar 9, 1:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
121 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             SALLISAW                35.46N 94.79W
03/09/2006  E0.75 INCH       SEQUOYAH           OK   AMATEUR RADIO

            COVERING THE GROUND IN SALLISAW

&&

MEB
Local storm report, Mar 9, 1:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             1 SE ROLAND             35.41N 94.50W
03/09/2006  E0.75 INCH       SEQUOYAH           OK   AMATEUR RADIO

            3/4 INCH HAIL REPORTED FROM ROLAND TO NEAR MOFFETT

&&

MEB
Local storm report, Mar 9, 1:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
138 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             ROLAND                  35.42N 94.51W
03/09/2006  E1.00 INCH       SEQUOYAH           OK   EMERGENCY MNGR

            JUST NORTH OF ROLAND

&&

MEB

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
March 9, 1:50 PM CST to 1:53 PM CST
Where
Sebastian County, Ft Smith
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.383, -94.417

The automated observation at the Fort Smith airport recorded a 58 mile an hour wind gust.

Thunderstorm Wind, Crawford

When
March 9, 1:58 PM CST
Where
Crawford County, 4 mi N of Alma
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -94.233

Thunderstorm winds estimated at 80 miles an hour blew the roof off of a restaurant.

Thunderstorm Wind, Crawford

When
March 9, 2:05 PM CST
Where
Crawford County, Dyer
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.500, -94.133

Thunderstorm winds estimated at 70 miles an hour damaged buildings near Dyer.

Hail, Washington

When
March 9, 2:05 PM CST
Where
Washington County, Winslow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -94.133

Thunderstorm Wind, Franklin

When
March 9, 2:15 PM CST
Where
Franklin County, Jethro
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.600, -93.883

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494188, 5494187, 5494189, 5494190, 5494191.